Dysport tops Botox for crow's feet

June 29, 2011

Crow’s feet respond significantly better to treatment with Dysport (abobotulinumtoxinA, Medicis) than to treatment with Botox (onabotulinumtoxinA, Allergan), according to results of what is reportedly the first randomized trial comparing the two.

San Francisco - Crow’s feet respond significantly better to treatment with Dysport (abobotulinumtoxinA, Medicis) than to treatment with Botox (onabotulinumtoxinA, Allergan), according to results of what is reportedly the first randomized trial comparing the two.

A University of California, San Francisco, 30-day study enrolled 90 patients with moderate or severe lateral orbital rhytids at maximal contraction, MedPage Today reports. The mean patient age was 54.5 years, and 77 participants were women.

Patients were randomized to 10 units of Botox on one side of the face and 30 units of Dysport on the other. The five-point Merz photographic scale was used to assess treatment efficacy, with 0 indicating no wrinkles, and 4 indicating severe wrinkling.

At study’s end, investigator-assessed efficacy score at maximal contraction averaged 2.60 for the Dysport-treated side of the face and 2.33 for the Botox-treated side. Patient-assessed treatment effect at maximal contraction showed a mean of 2.13 for Botox and 2.34 for Dysport. There was no significant difference in the at-rest scores in either the investigator or patient assessments.

After questioning patients at study’s end, researchers found that 67 percent preferred the results of the Dysport-treated side of their face, while 33 percent preferred the Botox-treated side.

“The data do not support superiority claims in other regions of the face or groups of facial muscles,” the authors wrote in an article published online in Archives of Facial Plastic Surgery. “Ongoing studies will determine whether the demonstrated patient preference and early advantage in clinical outcomes is persistent, as both the efficacy in line effacement and duration of effect are … important factors in patient and physician decision-making as it relates to the use of neuromodulators.”